North Dakota, 2021

Hail in North Dakota, July 26, 2021

July 26, 2021 · NWS BIS · 1 event in 1 county or zone

Thunderstorms formed along a convergence line over south central North Dakota. One storm became severe south of Crystal Springs in Kidder County, producing half-dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed along a convergence line over south central North Dakota. One storm became severe south of Crystal Springs in Kidder County, producing half-dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 26, 5:41 PM CST, 4 minutes earlier.

Area forecast discussion, Jul 26, 5:41 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
641 PM CDT Mon Jul 26 2021

.UPDATE...
Issued at 641 PM CDT Mon Jul 26 2021

No significant changes with the update. Storms that formed along
the convergence line just east of Bismarck have remained sub-
severe, with one of the storms briefly on the strong side.
Otherwise, the severe thunderstorm watch continues for our
southeast counties until midnight.

UPDATE Issued at 544 PM CDT Mon Jul 26 2021

Severe thunderstorm watch has been issued for our southeastern
counties. A few cells in Kidder county currently being monitored
along/ahead of convergence line slowly propagating eastward.
Plenty of instability and shear available, with SPC mesoanalysis
page showing around 2500 J/Kg MLCAPE and 40 kts effective shear
across the region.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM CDT Mon Jul 26 2021

A conditional and isolated threat for severe thunderstorms in the
James River Valley and far south central North Dakota exists for
this afternoon and evening. On Tuesday, a Heat Advisory is in
effect for afternoon heat index values up to 105 degrees.

This afternoon, subtle shortwave impulses were riding through the
northeast periphery of a broad western CONUS ridge. A broad
surface low was analyzed over the central/eastern Dakotas, with a
plume of mid-upper 60s dew points at the surface along the eastern
and northern corridors of the surface low. With steep mid-level
lapse rates aloft, MLCAPE of 2000-3000 J/kg should develop over
the moist sectors of the surface low this afternoon. Though DCVA
aloft is subtle, the combination of the moist boundary layer and
gradually deepening surface low may create enough convergence and
erosion of the capping inversion to initiate a few thunderstorms
later this afternoon. Surface convergence looks maximized over
east- central North Dakota where surface observations curl
cyclonically near the northern James River Valley. Convective
initiation around or near this region is possible this afternoon,
as also indicated by 12Z NSSL- WRF and NAMNest guidance. The NSSL-
WRF and NAMNest parameterization schemes have handled surface dew
points and boundary layer mixing better than other guidance such
as the HRRR, which has produced a mostly dry solution today.
Though initiation is still somewhat uncertain, the instability in
place combined with 40-50 kts of deep layer shear will create a
conditional threat for large hail and damaging wind gusts. Based
on the environment and the potential for discrete supercells, if
a thunderstorm can become organized hail up to baseball size will
be possible.

Tomorrow, the upper level ridge will shift east with the
associated seasonably hot lower level air mass pushing through
the Northern Plains. Hottest temperatures in the west and highest
dew points in the southeast will combine to create heat index
values up to 100 F Tuesday afternoon. A Heat Advisory has been
issued for this expectation, generally along and southwest of the
Missouri River as well as the southern James River Valley area.

.LONG TERM...(Tuesday night through Monday)
Issued at 240 PM CDT Mon Jul 26 2021

The long term period is marked by the re-amplification of a western
US trough and return to northwest flow over the Northern Plains.
This pattern should bring highs back closer to normal with daily
highs in the 80s to low 90s. The initial cold front pushes through
the state Tuesday night and Wednesday, which may trigger some
isolated convection. Highs Wednesday will remain hot in the south
with mid 90s forecast and mid 80s in the north.

Through the remainder of the week, the western ridge should
continue to amplify while the Northern Plains remains under a
persistent northwest flow pattern, with embedded waves delivering
periodic low end chances for precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 641 PM CDT Mon Jul 26 2021

VFR conditions expected through the period. Kept VCTS in for KJMS
for the first 2 hours with a few thunderstorms that were upstream
approaching KJMS. One stronger storm currently moving into
southwest Stutsman county, but this one should not impact KJMS.
Otherwise, there continue to be some slightly lower visibilities
due to smoke in the 8-10 mile range.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
Tuesday for NDZ009-010-017>021-031>035-040>048-050-051.

&&

UPDATE...JNS
SHORT TERM...AE
LONG TERM...AE
AVIATION...JNS
Hazardous weather outlook, Jul 26, 5:21 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
621 PM CDT Mon Jul 26 2021

NDZ009-010-017>021-031>035-040>045-272330-
Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-
621 PM CDT Mon Jul 26 2021 /521 PM MDT Mon Jul 26 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Heat Advisory is in effect Tuesday afternoon and early evening
for heat index values up to 105 degrees. See weather.gov/bis for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ046>048-050-051-272330-
Emmons-Logan-La Moure-McIntosh-Dickey-
621 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

There is a possibility for isolated thunderstorms this afternoon
and evening, more likely in the James River Valley. One or two
storms may become severe with large hail to the size of baseballs
and wind gusts up to 70 mph. The coverage of this severe threat
will be isolated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Heat Advisory is in effect Tuesday afternoon and early evening
for heat index values up to 105 degrees. See weather.gov/bis for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ036-037-272330-
Kidder-Stutsman-
621 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

There is a possibility for isolated thunderstorms this afternoon
and evening, more likely in the James River Valley. One or two
storms may become severe with large hail to the size of baseballs
and wind gusts up to 70 mph. The coverage of this severe threat
will be isolated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-011>013-022-023-025-272330-
Divide-Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-
Sheridan-Wells-Foster-
621 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Bismarck radar (KBIS), 98 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kidder

When
July 26, 5:45 PM CST to 5:48 PM CST
Where
Kidder County, 6.91 mi S of Crystal Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
46.780, -99.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973952.